Florida, 2017

Damaging Wind in Florida, May 20, 2017

May 20, 2017 · NWS TBW · 1 event in 1 county or zone

Strong surface heating produced scattered thunderstorms across the Florida Peninsula during the afternoon and early evening hours. One of these storms caused downburst winds that did isolated damage to an apartment roof.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Strong surface heating produced scattered thunderstorms across the Florida Peninsula during the afternoon and early evening hours. One of these storms caused downburst winds that did isolated damage to an apartment roof.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 20, 1:55 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, May 20, 1:55 PM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
255 PM EDT Sat May 20 2017

.SHORT TERM...
An elongated area of high pressure currently located off the
Mid-Atlantic coast with mid-upper level ridging is providing
easterly flow across SW Florida through the period. Similar
to yesterday, this flow will keep the seabreeze from moving
farther than a Brooksville-Punta Gorda line. Morning 12z
RAOB came in a little drier than yesterday's with PW at 1.41
inches. However, PW have been increasing slightly through
the day and with sufficient instability in place, thunderstorms
are likely to fire up along the seabreeze late this afternoon
into the evening. The main focus for convection will be along
the I-75 corridor with storms slowly drifting west towards
the coast.

On Sunday, the ridge to our north begins to flatten out and
will weaken our prevailing easterly flow... allowing for the
seabreeze to penetrate farther inland. The greatest area of
low-level convergence and moisture will located south which
will keep the greatest chances for seabreeze thunderstorms
seabreeze mainly south of Tampa. Additionally, the weakness
in the ridge will allow a weak shortwave to move across north
FL and this could provide additional forcing for more
thunderstorms in Levy county.

.LONG TERM...
A mid/upper-level ridge over the region will be suppressed
southward for the first few days of the coming week as a
broad trough spreads over the central and eastern part of
the country. At the surface, a rather weak cold front will
try to move into northern Florida on Monday, but will stall
to our north. The surface high pressure axis will stretch
across the south-central part of the peninsula for both
Monday and Tuesday afternoons, with a south to southwest
flow in place. This will shift the best rain chances more
toward the interior and eastward for both days.

The forecast becomes a bit more interesting for the middle
part of the week. The GFS shows a large closed low moving
into the Great Lakes region Wednesday and Wednesday night,
with surface low pressure quickly moving northeastward and
dragging a cold front through the region. The ECMWF also
shows these features, but generally shows them farther
north. We will have to see how these features evolve over
the next couple of days, but for now, this does look like
our next good rain chance. Some drier air and hopefully
slightly cooler weather will then move into the region to
end the week. Temperatures will then quickly warm back up
for the weekend.

&&

.AVIATION...
VFR conditions observed across the area this afternoon
under partly cloudy skies. Expecting showers and
thunderstorms to begin to develop over the next few hours.
VCTS mentioned at all terminals in the 20-22Z time frame
continuing into the early evening before ending around
02-03Z. As always, localized MVFR/IFR reductions will be
possible in and around tstms.

&&

.MARINE...
High pressure north of the waters will result in east and
southeast winds...but shifting to onshore near the coast
in the afternoons... into early next week. Then the high
pressure slowly moves south with winds veering to south then
southwest through midweek...and increasing to near advisory
speeds as a cold front approaches from the north.

&&

.FIRE WEATHER...
Atlantic high pressure across north Florida will provide
east and southeast flow...except becoming onshore near the
coast in the afternoons...through Monday. Relative humidity
is expected to remain above critical levels through the
period.

&&

.Preliminary Point Temps/PoPs...
TPA  74  90  74  87 /  60  10  30  40
FMY  72  91  72  90 /  20  40  40  40
GIF  72  92  72  91 /  10  40  30  60
SRQ  73  86  72  85 /  50  20  30  30
BKV  70  90  70  88 /  40  10  40  50
SPG  75  89  76  87 /  50  10  30  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...11/McKaughan 42/Norman
MID TERM/LONG TERM/DECISION SUPPORT...05/Carlisle
Hazardous weather outlook, May 20, 4:05 AM EST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
505 AM EDT Sat May 20 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-210000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
505 AM EDT Sat May 20 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered thunderstorms are expected this afternoon and evening,
especially over the coastal counties where the sea breeze
collision will occur late in the day. Thunderstorms that develop
will be capable of producing strong gusty winds, locally heavy
rainfall, and frequent deadly lightning strikes. If lightning is
observed or thunder is heard move indoors immediately.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

...THUNDERSTORM IMPACT...
Scattered thunderstorms are expected mainly during the afternoon
and evening hours Sunday through Tuesday. The locations with the
best chances of seeing rainfall will however shift each day as the
weather pattern changes. For Sunday the best chances will be over
inland areas near the Interstate 75 corridor and just east as the
west coast sea breeze should move inland to this area. On Monday
and Tuesday the flow will become more south to southwest taking
the highest rain chances into the interior and eastern half of the
Florida peninsula.

Wednesday into Thursday a cold front is expected to move toward
and through the region bringing scattered to numerous showers and
thunderstorms to the entire area. On Friday this front will have
stalled across south Florida with an isolated thunderstorm still
possible south of the Interstate 4 corridor.

Any thunderstorms that do develop during the upcoming week will
be capable of producing strong gusty winds, locally heavy
rainfall, and frequent deadly lightning strikes.

...MARINE IMPACTS...
A breezy southwest flow will setup ahead of the cold front Tuesday
night into Wednesday night shifting to west to northwest on
Thursday. Wind speeds are expected to reach exercise caution,
possibly small craft advisory criteria during this time. These
winds will create hazardous boating conditions for small craft
operators.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

PRC

The radar

The Tampa radar (KTBW), 42 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
May 20, 5:25 PM EST
Where
Hillsborough County, 1.16 mi E of Nowatney
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
28.078, -82.431

State emergency management relayed a report of isolated damage to the gable of a two-story apartment building. The gable was ripped free causing part of the roof to collapse into the an apartment. No other damage was reported nearby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689311.